Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 4, 2021Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at May 4, 2021, 10:59 AM CDT for Walker County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 10:59 AM CDT (15:59 UTC)
Expired
May 4, 2021, 11:30 AM CDT
In force
31 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:11 AM CDTHAIL 1Jasper, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS84 KBMX 041559
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1059 AM CDT Tue May 4 2021
 
ALZ015-041630-
Walker AL-
1059 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 1130
AM CDT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Oakman, Sipsey,
Smith Dam, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park, Smith
Lake, Empire, Cedrum Area, Holly Grove, Powellville and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3381 8695
      3379 8697 3379 8700 3377 8701 3377 8702
      3375 8702 3373 8704 3369 8704 3368 8706
      3366 8706 3372 8752 3387 8753 3398 8714
TIME...MOT...LOC 1559Z 266DEG 30KT 3382 8732 

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 4, 9:31 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 4, 9:31 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
931 AM CDT Tue May 4 2021

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0928 AM CDT Tue May 04 2021/

Through This Morning.

A scattering of heavy thunderstorms are ongoing north of I-20 along
a remnant outflow boundary leftover from a previous MCS which
originated to our west. Dewpoints are well into the lower to mid 70s
across the area, supplemented by warm, moist Gulf flow which is
already producing an unstable environment characterized by MLCAPE
~2300 J/kg observed by the 12Z BMX RAOB post a brief rain shower.
This coupled with ~35 kts of sampled effective bulk shear will
provide support for thunderstorm organization and strong to severe
wind gusts especially with current indications that ongoing
cluster of thunderstorms will congeal into linear convective modes
over the following hours as the activity continues moving towards
the east-northeast.

Additionally, isolated supercells firing over south-central
Mississippi will move into southwestern Central AL later this
morning and pose another sector of potential isolated severe storms
with continued destabilization set to occur downstream as
temperatures warm into the mid 80s by noon. Strong convective
downbursts and isolated instances of large hail will be the primary
threats this morning, but lower-level helicity values near 200 m2/s2
will provide some support for rotating updrafts and a couple
brief tornadoes, especially where directional shear may be locally
enhanced along mesoscale boundary interactions.

86

Previous short-term discussion:
/Updated at 0454 AM CDT Tue May 04 2021/

Today through Wednesday.

Hi-res models are coming into better agreement with regard to
evolution of a multi QLCS that will impact area today and this
evening. A tropical environment in place across Alabama with surface
dewpoints in the lower 70s and PWATs around 1.7 inches. The warm air
and moist air mass was already producing surface based CAPE values
near 3000 J/kg across much of MS and west AL. An outflow boundary
has pushed into western TN and northwest MS. This outflow boundary
will be the first wave of storms that will impact mainly north
Alabama this morning. Model output does not show the line becoming
very organized, but individual cells will be capable of producing
damaging winds. Large hail threat is somewhat uncertain given bulk
shear values only around 25 knots, which would not support sustained
updrafts needed for larger hail growth. 0-3km SRH will be near 150
m2/s2, so an isolated tornado possible. Alabama will be on the
trailing end of the QLCS, so this first wave will impact mainly
counties north of I-20, and increased threat level to a slight risk
for these counties.

The more impactful QLCS will arrive into northwest Alabama by mid-
afternoon and rapidly track southeastward. Latest HRRR runs show a
50 mph line movement. A large swath of damaging winds looks likely
due to steep low level lapse rates ahead of the line with DCAPE
values near 1000 J/kg. Unidirectional winds through 850mb ahead of
the line will limit tornadic threat, but forecast soundings show a
more southerly component of low level winds north the apex of the
bowing line, which would translate into higher helicity. The bowing
segment should be in the far southeast counties by 9 PM CDT, with a
large trailing area of stratiform rain. The surface cold front will
still be near the MS River by 9 PM CDT, but models do not show much
regeneration of precip along the front as it pushes through Central
Alabama overnight. Overrunning along the weakening outflow boundary
will keep showers and a few storms lingering across areas south of
the I-85 corridor through the early morning hours on Wednesday.
Increasing northwest low level flow on Wednesday will usher in drier
and cooler air along with decreasing clouds.

58/rose

.LONG TERM...
/Updated at 0341 AM CDT Tue May 04 2021/

Wednesday night through Monday.

The frontal boundary should be exiting Central AL by Wednesday
evening, ending any significant rain chances for our area. Cooler
and drier northerly flow will build in as the upper level trough
axis swings through our region during the day on Thursday. This will
lead to high temperatures running a few degrees below normal for
both Thursday and Friday. Ridging builds in across the Gulf States
Friday into Saturday as the upper level flow transitions to quasi-
zonal regime. This will lead to continued rain-free through the
early part of the weekend. High temperatures do being to increase by
Saturday as surface high slides to our east, shifting our winds out
of the south, which will bring in the warmer air mass from the Gulf.

A surface low develops across the Central Plains on Saturday, but
quickly moves eastward under the generally zonal flow. Because the
zonal flow persist, the frontal boundary associated with this low
has a hard time pushing south. Mode guidance suggests the boundary
will slow or stall across the Ohio Valley and remain well to our
north through early next week. However, broader scale ascent due to
isentropic lift in the warm/moist airmass to the south of the
boundary could lead to scattered showers and thunderstorms for
portions of Central AL Sunday and Monday. There's still a good
amount of uncertainty on where this precip lines up, so for now,
I'll keep 30-40% chance of rain across the northern half of Central
AL on Sunday, becoming 40-50% by Monday.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

A outflow boundary associated with a meso-low over KY will push
across north Alabama this morning, producing numerous showers and
tstms, mainly impacting the northern TAF sites. South winds will
increase to 8-12 kts with gusts to 20 kts in response to the meso-
low. Widespread MVFR cigs with lcl IFR will prevail thru 17z,
with VFR cigs after 17z. The cigs will fall again after sunset,
becoming MVFR by 03z and IFR by 06Z. A stronger squall line will
enter nw AL arnd 21Z and track rapidly across central Alabama.
The leading edge of the squall line will produce widespread wind
gusts of 50-60 kts and very heavy rainfall.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

58/rose

&&

.FIRE WEATHER...

Widespread rain and thunderstorms are expected today as a cold
front moves through the area. Winds will increase from the south
and become southwesterly today. Strong, gusty winds can be
anticipated along and ahead of the line of thunderstorms that move
through today. Drier air arrives for Thursday through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  60  75  49  74 /  90  80  10   0   0
Anniston    80  63  77  51  75 /  90  80  10   0   0
Birmingham  80  63  76  52  76 / 100  80  10   0   0
Tuscaloosa  80  61  77  53  77 /  90  60   0   0   0
Calera      80  63  76  54  75 /  90  80  10   0   0
Auburn      80  65  78  56  76 /  80  90  50   0   0
Montgomery  84  68  81  57  79 /  80  90  50   0   0
Troy        84  67  81  58  79 /  40  90  60   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 4, 3:46 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
346 AM CDT Tue May 4 2021

ALZ011>015-017>050-051200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
346 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible today across all of
Central Alabama. Threats include damaging winds up to 70 mph, large
hail and a few brief tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed today.

In the hours before

Special weather statement, May 4, 7:27 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
727 AM CDT Tue May 4 2021

ALZ011-012-041315-
Marion AL-Lamar AL-
727 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 815 AM CDT...

At 727 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or near Hamilton, moving northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hamilton, Guin, Hackleburg, Detroit, Beaverton, Brinn, Weston, Bear
Creek, Henson Springs, Tessner, Shottsville, Pearces Mill, Rankin
Fite Airport, Upper Bear Creek Reservoir, Byrd, Pine Springs, Bexar,
Pigeye, Marion County Public Lake and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8817 3431 8775 3429 8763 3426 8763
      3392 8795 3392 8823
TIME...MOT...LOC 1227Z 213DEG 35KT 3414 8805

56
Special weather statement, May 4, 7:57 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
757 AM CDT Tue May 4 2021

ALZ011-012-041345-
Marion AL-Lamar AL-
757 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND LAMAR COUNTIES UNTIL
845 AM CDT...

At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to 6 miles southeast of Amory to
near Pala Alto. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
Brilliant, Glen Allen, Kennedy, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8818 3431 8765 3396 8770 3391 8773
      3392 8795 3357 8796 3357 8827
TIME...MOT...LOC 1255Z 260DEG 22KT 3426 8820 3392 8841 3364 8876

56
Special weather statement, May 4, 10:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1059 AM CDT Tue May 4 2021

ALZ015-041630-
Walker AL-
1059 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 1130
AM CDT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Oakman, Sipsey,
Smith Dam, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park, Smith
Lake, Empire, Cedrum Area, Holly Grove, Powellville and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3392 8708 3390 8710 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3381 8695
      3379 8697 3379 8700 3377 8701 3377 8702
      3375 8702 3373 8704 3369 8704 3368 8706
      3366 8706 3372 8752 3387 8753 3398 8714
TIME...MOT...LOC 1559Z 266DEG 30KT 3382 8732

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:02 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery43 min
May 3, 7:13 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry32 min
May 3, 7:25 PM CDTFlash Flood WarningBMXAutauga, Elmore, Macon, Montgomery5 hr
May 3, 7:29 PM CDTAreal Flood AdvisoryBMXChambers, Lee, Macon, Tallapoosa2 hr
May 3, 7:40 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery47 min
May 3, 7:46 PM CDTSpecial Weather StatementBMXChilton44 min
May 3, 8:30 PM CDTSpecial Weather StatementBMXLee, Macon45 min
May 3, 8:36 PM CDTSpecial Weather StatementBMXChilton39 min
May 3, 8:51 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Perry3 hr
May 3, 8:59 PM CDTSpecial Weather StatementBMXRussell46 min
May 3, 9:31 PM CDTSpecial Weather StatementBMXShelby59 min
May 4, 7:27 AM CDTSpecial Weather StatementBMXMarion48 min
May 4, 7:57 AM CDTSpecial Weather StatementBMXLamar, Marion48 min
May 4, 9:07 AM CDTSevere Thunderstorm WarningBMXWinston38 min
May 4, 10:26 AM CDTSevere Thunderstorm WarningBMXBlount23 min
May 4, 11:00 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Walker3 hr
May 4, 11:06 AM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Etowah, St. Clair3 hr
May 4, 11:12 AM CDTTornado WarningBMXFayette, Tuscaloosa21 min
May 4, 11:25 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker50 min
May 4, 11:45 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
May 4, 11:49 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair26 min
May 4, 12:03 PM CDTFlash Flood WarningBMXBlount, Etowah, St. Clair117 min
May 4, 12:10 PM CDTFlash Flood WarningBMXJefferson7 hr
May 4, 12:14 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega46 min
May 4, 12:17 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby28 min
May 4, 12:35 PM CDTFlash Flood WarningBMXCalhoun, Etowah, St. Clair, Talladega3 hr
May 4, 12:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Talladega64 min
May 4, 1:15 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby30 min
May 4, 1:25 PM CDTTornado WarningBMXCleburne24 min
May 4, 1:39 PM CDTFlash Flood WarningBMXJefferson, St. Clair, Shelby5 hr
May 4, 2:07 PM CDTAreal Flood WarningBMXBlount, Calhoun, Cherokee, Etowah, St. Clair6 hr
May 4, 2:54 PM CDTAreal Flood AdvisoryBMXClay, Cleburne, Randolph, Shelby, Talladega3 hr
May 4, 3:50 PM CDTSevere Thunderstorm WarningBMXSumter55 min
May 4, 4:01 PM CDTFlash Flood WarningBMXShelby, Talladega3 hr
May 4, 4:05 PM CDTFlash Flood WarningBMXBibb, Tuscaloosa3 hr
May 4, 4:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa29 min
May 4, 4:20 PM CDTSevere Thunderstorm WarningBMXGreene55 min
May 4, 4:30 PM CDTSevere Thunderstorm WarningBMXHale, Marengo63 min
May 4, 4:45 PM CDTSpecial Weather StatementBMXWalker, Winston30 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Dallas, Perry75 min
May 4, 5:17 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatBMXJefferson, Shelby3 hr
May 4, 5:29 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Lowndes76 min
May 4, 5:30 PM CDTTornado WarningBMXChilton, Perry30 min
May 4, 5:38 PM CDTTornado WarningBMXShelby12 min
May 4, 5:54 PM CDTSevere Thunderstorm WarningBMXCoosa50 min
May 4, 5:59 PM CDTSevere Thunderstorm WarningBMXElmore61 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningBMXMontgomery68 min
May 4, 6:19 PM CDTSevere Thunderstorm WarningBMXTallapoosa56 min
May 4, 6:24 PM CDTTornado WarningBMXElmore, Montgomery13 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Pike83 min
May 4, 6:41 PM CDTSevere Thunderstorm WarningBMXChambers, Lee61 min
May 4, 6:48 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby22 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.